Potassium iodide can be dangerous if taken incorrectly
Potassium iodide supplements are flying off drug-store shelves in the United States, according to a number of reports. There are two reasons why this is not a good thing. One, experts have repeatedly reassured Americans that any radiation from the leaking nuclear reactors in Japan will not be a threat in this country. The radiation will dissipate as it traverses the Pacific Ocean. Buying it is a waste of money.
Two, taking potassium iodide tablets without just cause can be risky for some people, health experts warned Wednesday.
“All of the predictions are that there will not be enough radiation reaching Hawaii or the West Coast to be of any concern, said Dr. Leonard Wartofsky, an endocrinologist at the Uniformed Services University of Health Sciences in Bethesda, Md., and a past president of the Endocrine Society. “Although in Japan, especially among those living very close to the reactor, there is major exposure and there is reason to take iodide tablets or solution.”
Potassium iodide is not recommended until radiation levels are in the 50-rad region, he said. “It’s not going to be anywhere near that in the United States. It’s hitting the panic button unnecessarily.”
In cases of true radiation exposure, the benefits of potassium iodide outweigh the risks.
Taking stable iodide tablets can protect the thyroid from exposure to radioactive iodine-131 by “filling up” the gland and preventing it from taking up the radioactive iodine. But potassium iodide can be harmful to people who are allergic to the substance or who have the skin disorders dermatitis herpetiformis or urticaria vasculitis, according to the Centers for Disease Control and Prevention.
People with thyroid disorders whot take the substance can experience a worsening of their thyroid illnesses, Wartofsky said. If potassium iodide is truly necessary for these people, they should take it under a doctor’s supervision. Pregnant women and infants should not be given potassium iodide because it could cause a serious thyroid disorder in infants.
The supplements can cause some side effects including nausea, rashes and inflammation of the salivary glands.
Return to Booster Shots blog.
Get our free Coronavirus Today newsletter
Sign up for the latest news, best stories and what they mean for you, plus answers to your questions.
You may occasionally receive promotional content from the Los Angeles Times.